Alert archive / Montana / Wind Advisories in 2023
Wind Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Mar 31, 2023, 1:00 PM MDT for 5 counties in Montana; Lemhi County, Idaho. It took effect at Apr 1, 2023, 9:00 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 1:00 PM MDT (19:00 UTC)
- In effect from
- Apr 1, 2023, 9:00 AM MDT
- Expired
- Apr 1, 2023, 8:56 PM MDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Flathead County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 20 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739 WWUS75 KMSO 311900 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 100 PM MDT Fri Mar 31 2023 MTZ003-020200- /O.NEW.KMSO.WI.Y.0002.230401T1500Z-230402T0200Z/ Flathead/Mission Valleys- 100 PM MDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Localized gusts to 50 mph are possible with showers Saturday afternoon. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 9 AM to 8 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-020200- /O.NEW.KMSO.WI.Y.0002.230401T1800Z-230402T0200Z/ Missoula/Bitterroot Valleys- 100 PM MDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From noon to 8 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ009-010-020600- /O.NEW.KMSO.WI.Y.0002.230401T1800Z-230402T0600Z/ Western Lemhi County-Eastern Lemhi County- 100 PM MDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph expected. A period of showers along a passing cold front Saturday afternoon and evening could bring brief visibility reductions and local gusts up to 55 mph. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From noon Saturday to midnight MDT Saturday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
075 WWUS75 KMSO 020032 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 632 PM MDT Sat Apr 1 2023 MTZ003-005-020145- /O.CAN.KMSO.WI.Y.0002.000000T0000Z-230402T0200Z/ Flathead/Mission Valleys-Missoula/Bitterroot Valleys- 632 PM MDT Sat Apr 1 2023 ...WIND ADVISORY IS CANCELLED... West to southwest wind gusts of 20 to 30 mph will continue through 9pm MDT Saturday. Isolated wind gusts of 30 to 40 mph are possible under snow showers. $$ IDZ009-010-020600- /O.CON.KMSO.WI.Y.0002.000000T0000Z-230402T0600Z/ Western Lemhi County-Eastern Lemhi County- 632 PM MDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...West to southwest 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From noon Saturday to midnight MDT Saturday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
362 WWUS75 KMSO 020256 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 856 PM MDT Sat Apr 1 2023 IDZ009-010-020400- /O.CAN.KMSO.WI.Y.0002.000000T0000Z-230402T0600Z/ Western Lemhi County-Eastern Lemhi County- 856 PM MDT Sat Apr 1 2023 ...WIND ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 31, 2:51 AM MDT, 10 hours 9 minutes earlier.
Area forecast discussion, Mar 31, 2:51 AM MDT, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
251 AM MDT Fri Mar 31 2023
.DISCUSSION...Showers will continue to cause brief visibility
reductions and light snow accumulations this morning, but are
expected to have a decreasing trend today.
Moisture quickly returns this evening with a trough moving into
the Pacific Northwest. Model guidance continues to highlight heavy
snow in the mountains of northwest Montana, along the ID/MT
border, and the Clearwater Mountains tonight through Saturday. The
combination of 1 inch per hour snow rates and gusty winds will
create poor backcountry conditions. Travel conditions over Lookout
and Marias passes look to be poor on Saturday and a winter storm
watch remains in effect.
Gusty winds are expected throughout the region with the passage
of the cold front on Saturday. Wind gusts of over 40 mph still
have a 70-90 percent probability of occurrence. 50 mph winds
cannot be ruled out in the Mission Valley and southern Flathead
Lake with the NBM showing a 70 percent probability of these
stronger winds. Most of the high resolution models show the cold
front passing during the afternoon but a few do show an earlier
frontal passage. These models also show the Butte/Blackfoot region
being impacted by a burst of moderate to heavy snow and gusty
winds with the frontal passage, so travel conditions are likely to
be poor for a period of time at some point between early Saturday
afternoon and early evening.
Winds are forecast to become westerly throughout the vertical
profile behind the cold front, that along with sufficient moisture
is a good setup for banded snow showers. Most valley locations
have around an 80 percent probability of measurable snow from
Saturday evening through Sunday morning. A cool, showery, and
breezy day is expected on Sunday.
Forecast model ensembles continue to show another cold low
pressure system early next week that could lead to impactful snow,
primarily south of the Interstate 90 corridor. Below normal and
wet conditions look to continue through mid next week.
&&
.AVIATION...
Showers continue to pass through the region this morning, which
have been causing periods of lowered visibility and low ceilings,
especially from KMSO to KBTM. High resolution models show showers
decreasing in coverage throughout the morning. Obscured terrain is
forecast to remain for most of the day, and afternoon winds gusts
between 20-25 knots are expected. The next weather system will
begin to spread mountain snow into north-central Idaho and western
Montana during this evening. Gusty winds are expected in the high
terrain during Saturday, and valleys will have gusty winds with
and behind a cold front passage, especially Saturday afternoon.
There is around a 70 percent probability for widespread wind gusts
greater than 34 knots by Saturday evening.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from late tonight through Saturday evening
ABOVE 4000 FEET for the West Glacier Region.
Winter Storm Watch from late tonight through Saturday evening
ABOVE 4000 FEET for the Lower Clark Fork Region.
ID...None.
&&In the hours before
Local storm report, Mar 31, 10:25 AM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1025 AM MDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 WNW WEST VALLEY 46.17N 113.10W
03/31/2023 M5.2 INCH DEER LODGE MT TRAINED SPOTTER
24 HR TOTAL, SWE OF 0.28 INCHES.
&&Local storm report, Mar 31, 12:05 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1205 PM MDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 E SEELEY LAKE 47.18N 113.46W
03/31/2023 M2.0 INCH MISSOULA MT COCORAHS
COCORAHS STATION MT-MS-26 1 E SEELEY LAKE.
0830 AM SNOW 10 SSE OROGRANDE 45.57N 115.45W
03/31/2023 M1.9 INCH IDAHO ID CO-OP OBSERVER
CO-OP OBSERVER STATION DXEI1 DIXIE 1 N.
0700 AM SNOW TURAH 46.84N 113.83W
03/31/2023 M1.5 INCH MISSOULA MT COCORAHS
COCORAHS STATION MT-MS-23 TURAH.
0700 AM SNOW 2 W CHARLOS HEIGHTS 46.13N 114.22W
03/31/2023 M1.0 INCH RAVALLI MT COCORAHS
COCORAHS STATION MT-RV-18 2 W CHARLOS
HEIGHTS.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:05 PM MDT | Winter Storm Warning | MSO | Mineral, Missoula, Sanders | 25 hr |
| Mar 31, 1:05 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Mineral, Missoula and 4 more | 44 hr |
Nearby
Wind Advisories in Montana, 2023Wind Advisories in Idaho, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.